How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Stacy Your Own Question
Dr. Stacy
Dr. Stacy, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 1555
Experience:  10 years of experience in general practice.
21779527
Type Your Dog Veterinary Question Here...
Dr. Stacy is online now
A new question is answered every 9 seconds

my dog is taking vetmedin 5mg &1.25mg half tablets twice a

This answer was rated:

my dog is taking vetmedin 5mg &1.25mg half tablets twice a day for her heart as well as lasix50mg half a tablet 3 times a day . she has started having convulsions,incoorindination has never had any trouble with any uneasiness,incoorindiation or convulsions before. is she getting to much?

I need just a bit more information to help you.

 

What breed and how old?

 

How much does she weigh?

 

How long has she been on the medications?'

 

When did the seizure occur and how long did it last? Is she back to normal now or still uncoordinated?

 

Dr. Stacy

 

 

Dr. Stacy and 5 other Dog Veterinary Specialists are ready to help you
Customer: replied 7 years ago.
she is a cocker spaniel 13yrs.old she weighs 26lbs. she started taking vetmedin in a lower dose on aug. 3. on the 10th the dosage was increased. and on the 17th increased again to 5mg. and 1.25mg. half a tablet twice a day. along with the lasix 50mg. half a tablet 3 times a day. and a hydrocodone tab 5mg.half a tab once a day for 14 days.the seizures started having on mon. aug. 17th that morning&that evening. she maybe has had some while i've been at work through the week. she just had one around 1:00pm today lasted a few minutes. i rubed her all over to try to help her to relax. she has been uncoordinated & bumping in to things most of the week.

For her weight the vetmedin dose is on the high end, but not an overdose. Same thing with the lasix. High end of the dose, but not an overdose. The hydrocodone dose is fine. None of these drugs are associated with seizures or neurologic signs.

 

The seizures may be related to the heart disease if the brain is not getting enough oxygen, however it is more likely that they are a whole new problem. Seizures can be caused by "outside the brain" metabolic problems such as low blood sugar or low thyroid hormone. If your veterinarian did not do bloodwork when starting the medications then you should have it done to check for these things.

 

Most seizures are triggered from problems inside the brain and at her age a brain tumor is possible. These are very hard to diagnose. They require and MRI and exam with a neurologist. Your vet can prescrible antiseizure medications that may reduce the seizure activity, but will not provide a cure.

 

I know none of this is good news. Talk to your vet about reducing the heart medications doses IF she is not coughing or breathing hard. If she is coughing then don't decrease the dose. Do bloodwork if it is not done. And consider some antiseizure medications.

 

I hope that helps.

 

Dr. Stacy

Dr. Stacy and 5 other Dog Veterinary Specialists are ready to help you
Customer: replied 7 years ago.
when the vet did blood work on the 10th. he said she was a little anemic,and put her on the valsyrup.could the anemia cause any problems? so the tumors that she has could be causing more problems for her now?

A mild anemia at her age may be related to any chronic/ongoing problem including the heart disease. It would have to be severe anemia to cause seizures. And yes, a tumor could be causing the seizures, but it would be an internal and probably a brain tumor, not one you see on the skin.

 

Dr. Stacy

Dr. Stacy and 5 other Dog Veterinary Specialists are ready to help you
Customer: replied 7 years ago.
so what are the best things i can do for her in your opion?i've beenlooking at every option possible. i've been giving her a half a clove of garlic twice a day. i read that it is a good diuretic to help get rid of fluid.in my reseaching i found that in cocker spaniels have heart deficiencies of taurine and carnitine . do you feel these would be good supplements to give her to help with her heart diease? she just had another seizure at 3:24 it lasted a minute 2. i massaged her to help relax her & let her know i was with her.

She is on such a high dose of furosemide that I am not sure the added diuretic effect of the garlic is helpful, but it doesn't hurt. You can get taurine and carnitine at a health food store and it will not do any harm.

 

And if she is seizuring that frequently I would call your vet and see if he will prescribe some phenobarbital. It is not likely to cure her, but if you can reduce the seizures you will improve her quality of life.


Dr. Stacy

Dr. Stacy and 5 other Dog Veterinary Specialists are ready to help you
Customer: replied 7 years ago.
thank you stacy for all the insight and heipful answers. god bless you . and you have a wonderful evening. pam hudson